Loading...
 

July - September 2012: 
Volume 25, Issue 3

Click on the image to download the Issue in PDF format.

ARCHIVE

Pneumon 2012, 25(3):319-324
Acute interstitial lung disease in a patient with ulcerative colitis: Case report and literature review
Abstract
SUMMARY. Mesalazine is widely used for the treatment of idiopathic inflammatory bowel diseases (IIBD), such as Crohn’s disease and ulcerative colitis. Mesalazine-induced alveolitis is extremely rare, and discrimination between drug-related adverse events and pulmonary manifestations of IIBD is difficult. The case is reported of a 45 year-old female with a history of ulcerative colitis, on treatment mesalazine 500mg three times daily for 10 months, and p-ANCA meningomyeloradiculitis, treated with prednisolone, who presented with fever and symptoms of acute respiratory failure. Differential diagnosis included pulmonary manifestations of ulcerative colitis, mesalazine-induced lung toxicity, opportunistic infection, p-ANCA vasculitis and thromboembolic disease. Pulmonary function tests revealed a restrictive pattern with reduced carbon monoxide diffusing capacity, and high resolution computed tomography of the chest showed findings compatible with acute interstitial lung disease. Discontinuation of mesalazine and replacement of oral by iv corticosteroid administration resulted in rapid improvement in the symptoms, radiological findings and pulmonary function tests. Pneumon 2012, 25(3):319-324.